PTU-associated vasculitis in a girl with Turner syndrome and Graves' disease

Olga T. Hardy, Kara N. Smolinski, Albert C. Yan, Adda Grimberg

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Palpable purpura is a concerning clinical finding in pediatric patients and can have many causes, including infectious and autoimmune processes. A rare cause, drug-induced vasculitis, may result from the production of antineutrophil cytoplasmic antibodies (ANCAs) in response to a medication. We report a girl with Turner syndrome and Graves' disease who presented with palpable purpuric lesions. The diagnosis of propylthiouracil (PTU)-associated vasculitis was made by observation of consistent clinical features, the detection of elevated ANA and ANCA in the blood, and the observed clinical resolution of symptoms following withdrawal of PTU. Subsequent treatment of persistent hyperthyroidism with radioablation did not result in an exacerbation of the vasculitis, a complication described in prior case reports.

Original languageEnglish (US)
Pages (from-to)52-54
Number of pages3
JournalPediatric Emergency Care
Volume22
Issue number1
DOIs
Publication statusPublished - Jan 2006

    Fingerprint

Keywords

  • Antineutrophil cytoplasmic antibody
  • Graves' disease
  • Hyperthyroidism
  • Propylthiouracil (PTU)
  • Turner syndrome
  • Vasculitis

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Nursing(all)
  • Emergency Medicine

Cite this